Alert archive / Kansas / Flash Flood Watches in 2008

Flash Flood Watch 6, NWS Topeka, KS

June 7, 200818 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Jun 7, 2008, 4:02 PM CDT for 18 counties in Kansas. It took effect at Jun 8, 2008, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 4:02 PM CDT (21:02 UTC)
In effect from
Jun 8, 2008, 7:00 PM CDT
Expired
Jun 9, 2008, 2:49 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 9 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2630 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 7, 3:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 7, 3:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT JUN 7 2008

.DISCUSSION...
STRONG UPPER JET PERSISTS OVER MUCH OF THE CONUS TODAY WITH
SHORTWAVES OF NOTE IN THE ONTARIO AND GREAT BASIN AREAS. DEEP LOW
LEVEL MOISTURE IS EVIDENT ON SOUNDINGS AND AFTERNOON VISIBLE
SATELLITE IMAGERY DESPITE 20-25KT SOUTHERLY SURFACE WINDS BEING
COMMONPLACE. WEAK COLD FRONT FROM THE NORTHEASTERN WAVE WAS DRAPED
FROM WEST CENTRAL KANSAS TO NORTHERN IOWA. MORE WESTERLY FLOW ALONG
THE BOUNDARY HAS ALLOWED FOR A DECENT MOISTURE GRADIENT TO SET UP
FROM NEAR KGCK TO KOLU EARLY THIS AFTERNOON WITH AN ENHANCED LINE OF
CUMULUS HERE.

MAY SEE A FEW STORMS DEVELOP ALONG THE BOUNDARY AND MOVE ENE INTO
THE NORTHERN AND WESTERN COUNTIES THIS EVENING...BUT GREATER
COVERAGE IS EXPECTED TO THE NORTH. WEAK FLOW NEAR THE BOUNDARY MAY
ALLOW AN OUTFLOW BOUNDARY TO SINK SOUTH AND ALLOW MORE STORMS TO
DEVELOP IN NORTHERN AREAS. STRONG INSTABILITY BUT LIMITED DEEP SHEAR
AND HIGH FREEZING LEVELS WILL BRING SOME CONCERN FOR SEVERE WEATHER.
ANOTHER 50-60KT JET WILL DEVELOP THIS EVENING AND KEEP THE BOUNDARY
LAYER WARM AND MIXED. KEPT GOING LOWS VERY NEAR PREVIOUS VALUES.
WIND SPEEDS HAVE OCCASIONALLY BREACHED 25KT AND SIMILAR SPEEDS ARE
LIKELY TONIGHT AND INTO EARLY SUNDAY AHEAD OF THE BOUNDARY/EFFECTIVE
FRONT. THIS FRONT SHOULD CONTINUE TO PUSH SOUTHEAST THROUGH SUNDAY
AS THE WESTERN WAVE APPROACHES. TEMPS DON/T LOOK QUITE AS WARM AS
WITH INCREASING DEPTHS OF MOISTURE...BUT INSTABILITY WILL STILL BE
DECENT FOR THUNDERSTORM CHANCES ALONG THE BOUNDARY. MID LEVEL TEMPS
SHOULD KEEP CAPPING IN CHECK DESPITE THE COOLER TEMPS. SHEAR
INCREASES HOWEVER FOR SEVERE CONCERNS TO REMAIN. -65

SUNDAY NIGHT INTO MONDAY...THE FRONT WILL MOVE THROUGH THE FORECAST
AREA WITH A SOUTHWESTERLY LOW LEVEL JET CONTINUING TO ADVECT
MOISTURE INTO EASTERN KS. MODEL PROGS SHOW PWS AROUND 2 INCHES ALONG
THE FRONT. THERE IS SOME CONCERN WITH MID LEVEL FLOW BECOMING
WESTERLY AND THE FRONT SLOWING...THAT CONVECTION COULD TRAIN OVER
THE AREA. ALL THE MODELS ARE SHOWING 1.5 TO 2 INCHES OF QPF OVER
EAST CENTRAL KS WITH HPC THINKING SOME 3+ INCH TOTALS POSSIBLE BY
12Z MONDAY. MODELS HAVE TRENDED SLIGHTLY MORE PROGRESSIVE WITH THE
SFC FRONT...BUT HAVE GENERALLY SHOWN GOOD CONTINUITY WITH THE SYSTEM
FOR THE PAST COUPLE DAYS...SO HAVE INCREASED POPS INTO THE
CATEGORICAL RANGE. FLASH FLOOD GUIDANCE REMAINS LOW WITH VALUES
AROUND 1.5 INCHES IN ONE HOUR. WITH THIS IN MIND WILL ISSUE A FLASH
FLOOD WATCH. INCLUDED ALL BUT THE NORTHWESTERN MOST COUNTIES IN THE
WATCH SINCE IT IS FOR THE THIRD PERIOD AND THE FRONT MAY TREND
SLIGHTLY SLOWER... BUT THINK THE GREATEST FLOODING POTENTIAL WILL BE
ALONG AND SOUTH OF I-70.

PRECIP IS EXPECTED TO COME TO AN END DURING THE DAY MONDAY AS THE
LOW LEVEL JET WEAKENS AND THE FRONT SLOWLY PUSHES SOUTH. WITH CLOUDS
AND LIGHT NORTHERLY WINDS...HAVE LOWERED HIGHS A LITTLE FOR MONDAY.
AM NOT TO EXCITED ABOUT PRECIP CHANCES MONDAY NIGHT OR TUESDAY WITH
LITTLE IN THE WAY OF LARGE SCALE FORCING. HOWEVER THERE CONTINUES TO
BE SOME INDICATION OF RETURN FLOW SETTING UP DURING THE PERIOD...SO
CAN NOT RULE OUT THE POSSIBILITY FOR SOME ELEVATED CONVECTION AND
MAINTAINED THE SLIGHT CHANCE POPS THROUGH TUESDAY.

THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT THAT ANOTHER FRONTAL
SYSTEM WILL MOVE THROUGH THE AREA THURSDAY AND THURSDAY NIGHT AS AN
UPPER LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN ROCKIES INTO
SOUTHERN CANADA. THOUGH THERE IS A SLIGHTLY SLOWER TREND WITH THE
WINDSHIFT ITSELF...HE GFS CONTINUES TO BE PROGRESSIVE WITH THE
SYSTEM BRINGING DRY AIR INTO THE FORECAST AREA ON FRIDAY. HAVE
CONTINUED POPS FOR WEDNESDAY THROUGH SATURDAY SHOWING THE BETTER
CHANCES TO BE THURSDAY AND THURSDAY NIGHT. IF THE MODELS CONTINUE TO
TREND PROGRESSIVE WITH THE FRONTAL SYSTEM POPS MAY NEED TO BE
LOWERED OR REMOVED FOR FRIDAY AND/OR SATURDAY. -WOLTERS

&&

.AVIATION...
BELIEVE LOW CLOUDS WILL REMAIN MORE SCATTERED THAN BROKEN THROUGH
THIS TAF PERIOD...WITH ONLY MVFR LEVELS EXPECTED AT THAT. WINDS WILL
CONTINUE TO BE RATHER STRONG THROUGH THE PERIOD...WITH SOME EVENING
CALMING EXPECTED. CONVECTION IS NOT EXPECTED AT THE TERMINALS AT
THIS TIME.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036.

FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY.
KSZ026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Jun 7, 2:05 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT SAT JUN 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-081915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
205 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY AFFECT LOCATIONS NORTHEAST OF A LINE FROM
MINNEAPOLIS TO MARYSVILLE THIS AFTERNOON...AND NORTHEAST OF A LINE
FROM ABILENE TO HOLTON TONIGHT. A FEW OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BETTER CHANCE FOR THUNDERSTORMS WILL ARRIVE ACROSS THE AREA BY
SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT AS A COLD FRONT
MOVES THROUGH THE AREA. SOME OF THE THUNDERSTORMS SUNDAY
AFTERNOON AND NIGHT COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO
THE SIZE OF QUARTERS. HOWEVER...THERE IS ALSO THE POTENTIAL FOR
THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WHICH COULD PRODUCE
FLOODING.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY AS WELL
AS WEDNESDAY THROUGH THURSDAY.

THE BIG BLUE RIVER NEAR BLUE RAPIDS IS EXPECTED TO REMAIN IN FLOOD
STAGE UNTIL MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:16 PM CDTFlash Flood WarningTOPRepublic4 hr

Nearby

Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.